Nebraska, 2018

Heavy Snow in Nebraska, November 7 to 8, 2018

November 7 to 8, 2018 · NWS GLD · 3 events in 3 counties and zones

Scattered snow showers began moving east across Southwest Nebraska in the morning. There were several different waves of snow showers from the morning until after midnight.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered snow showers began moving east across Southwest Nebraska in the morning. There were several different waves of snow showers from the morning until after midnight. The repeated rounds of snow from these showers yielded snowfall amounts close to a foot across the east half of Dundy County into the west half of Hitchcock County. The highest snowfall amount of 12 was reported in Stratton. The band of higher snowfall amounts extended northeast into northwestern Red Willow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 7, 6:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 7, 6:55 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
655 AM MST Wed Nov 7 2018

.SHORT TERM...(Today through Friday)
Issued at 400 AM MST Wed Nov 7 2018

Models have come into reasonably good agreement with the details
of tonight and Thursday's winter weather. Changes to previous
forecast: have bumped up snow totals by a few inches, particularly
along the Kansas and Nebraska border area, and timing has slowed
down just a bit, with snow lingering into Thursday afternoon.
Parameters still fall within advisory criteria so not planning any
changes to the ongoing highlights.

For today: precipitation has mainly been virga in northeast
Colorado overnight, but with persistence may eventually see some
light snow reaching the ground by this afternoon primarily in
northeast Colorado and spreading into the Tri border area. Any
accumulations today will be light, less than an inch, with forcing
tied to just a weak ripple in the upper flow ahead of the main
shortwave. As it approaches tonight, snow will increase in
coverage and intensity, particularly after midnight along the
Kansas/Colorado/Nebraska border area where models have really
focused the best forcing. Further south, snow will be lighter, and
in the areas furthest south forecast soundings show the
saturation becoming shallow and possibly not reaching the
dendritic layer until later tonight. During that time, light
rain/drizzle may briefly change over to light freezing
rain/freezing drizzle, but becoming all snow after midnight as
saturation slowly deepens. Not thinking the ice accumulations will
be significant at this time.

Snow will continue to be widespread Thursday morning, then end
west to east Thursday afternoon as the upper trough moves out.
Snow should be ending in northeast Colorado by around 18z, ending
around 21z along Hwy 25/83, and by 00z in far eastern areas of
Norton/Hill City. Light winds are expected during the snow,
southeast at around 10 kts, so blowing snow is not expected to be
an issue. There will be a slight increase in wind speeds Thursday
afternoon to 10-15 kts in northeast Colorado as they shift to the
north, so might see some drifting develop there as the snow ends.

Friday will be mostly sunny, dry and breezy under northwest flow.
Temperatures will be below normal through the short term period,
with highs generally in the 30s and lows in the teens and 20s.

.LONG TERM...(Saturday through Wednesday)
Issued at 649 AM MST
Wed Nov 7 2018

The longwave pattern is very meridional and dynamic in nature for
this period. Saturday morning a longwave tough axis has recently
moved downstream and upper-level ridging is attempting to dominate
the region. We undergo a period of ridging until Sunday morning
at which time the axis of a very deep positively-tilted longwave
trough becomes the dominate feature. Another cold front gains
support from the upper-level trough and forms over Minnesota on
Sunday and swiftly passes through by Monday morning. The GFS and
ECMWF are in excellent agreement with placement of upper-LEE
heights though the ECMWF is producing a slightly more meridional
flow.

Prior to Sunday we will see pleasant weather conditions aside
from unseasonal cool temperatures. The first chance for weather-
producing conditions will be Sunday associated with mid-level pre-
frontal troughing. At 700mb we expect defined troughing over the
Plains States in the early morning hours. Adiabatic cooling
producing CAA adds to the ingredients necessary to produce frozen
precipitation. Currently the prediction is a 30%-50% chance that
the NW sector (Yuma and Kit Carson counties) will see snow showers
by 5 am MST. With diurnal heating this is expected to change to a
20%-30% likelihood for liquid rain showers. These same conditions
apply to Wichita county. The area of coverage expands to the
entire SE sector (Wichita, Gove, Logan, Graham & Sheridan). The
other areas affected are on the periphery of the area of
responsibility and will be minimally affected.

Temperatures will be drastically different with this system passing
through. Sunday's high temps will likely be roughly 10 degrees lower
than Saturday's The min temps will drop roughly 10 degrees below
freezing. These temps are expected to persist until Wednesday at
which time the wind direction should change...the GFS predicting an
westerly flow and ECMWF predicting a southwesterly flow.A warming
trend occurs by Tuesday and high temps jump into the high 40s
Tuesday and into the high 50s by Wednesday. No other significant
weather is expected to occur within the forecast period, which
ends Thursday morning. x

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 407 AM MST Wed Nov 7 2018

VFR expected at both KGLD and KMCK through this afternoon, then
ceilings will gradually lower tonight as snow develops west to
east. Expecting light snow to become prevailing by 09z tonight at
both terminals, with an inch or two possible by the end of the TAF
period. Due to light winds, blowing snow is not expected to be an
issue.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for KSZ003-004-015-016-029.

     Winter Weather Advisory from 11 PM MST /midnight CST/ this
     evening to 11 AM MST /noon CST/ Thursday for KSZ001-002-013-
     014-027-028-042.

CO...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Thursday for COZ090.

NE...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for NEZ081.

     Winter Weather Advisory from 11 PM MST /midnight CST/ this
     evening to 11 AM MST /noon CST/ Thursday for NEZ079-080.

&&

SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024
Hazardous weather outlook, Nov 7, 3:36 AM MST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
336 AM MST Wed Nov 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
336 AM MST Wed Nov 7 2018 /436 AM CST Wed Nov 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Light to occasionally moderate snow will develop across the area
tonight, becoming widespread after midnight. Some areas of light
freezing drizzle will also be possible this evening south of
Interstate 70, but will become all snow after midnight. Snow amounts
expected tonight: up to 1 inch south of Interstate 70, 1 to 2 inches
along the I70 corridor, and 2 to 4 inches near the Kansas and
Nebraska border area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Snow will continue to be widespread Thursday morning, then end from
west to east Thursday afternoon. Total snow amounts expected for
this event: 1 to 3 inches south of Interstate 70, 2 to 4 inches
along the I70 corridor, and 4 to 6 inches near the Kansas and
Nebraska border area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Dundy

When
November 7, 9:00 AM MST to November 8, 3:30 AM MST
Where
Dundy forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

The highest snowfall amount of 11 was reported at two different locations, a few miles north of Parks and a few miles north of Benkelman. Snowfall amounts declined to the west.

Heavy Snow, Red Willow

When
November 7, 11:30 AM CST to November 8, 6:30 AM CST
Where
Red Willow forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The highest snowfall amount of 7.5 was reported in Bartley, although similar snowfall amounts may have fallen in the northwest corner of the county too. Four and a half inches was reported in McCook. Snowfall amounts declined to the south, with just over an inch reported in northern Decatur County.

Heavy Snow, Hitchcock

When
November 7, 12:00 PM CST to November 8, 6:00 AM CST
Where
Hitchcock forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

The highest snowfall amount was 12 in Stratton. Eight inches of snow was reported in Culbertson. The snowfall amounts declined to the southeast to around three inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788325, 788344, 788341.